Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Mobile, AL

July 17, 2003Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2003, 7:32 PM CDT for Clarke County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 7:32 PM CDT (00:32 UTC)
Expired
Jul 17, 2003, 8:30 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS54 KMOB 180032
SVRMOB
ALC025-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
732 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 830 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF FULTON...MOVING WEST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILTON BY 750 PM CDT
  TALLAHATTA SPRINGS BY 800 PM CDT
  OPINE BY 815 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3168 8762 3190 8765 3198 8805 3168 8806

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:38 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 17, 6:38 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
638 PM CDT THU JUL 17 2003

UPDATED NORTHWEST ZONES FOR PRECIPITATION COVERAGES...WHICH
WILL BE INCREASED TO LIKELY. RAIN COOLED SURFACE OUTFLOW BOUNDARY
FROM COASTAL THUNDERSTORMS HAS PENETRATED INLAND AND IS INTERACTING
WITH A MOIST AND UNSTABLE AIRMASS. FORECAST AREA IS UNDER THE
INFLUENCE OF A WEAKNESS IN THE UPPER ATMOSPHERE...BETWEEN A RIDGE OF
HIGH PRESSURE TO THE WEST AND A TROF IN THE EAST. UPPER LEVEL
DISTURBANCES CONTINUE TO TRACK SOUTH THROUGH THE AREA AND IS PARTLY
RESPONSIBLE FOR ONGOING CONVECTION TRACKING SOUTH AND WEST INTO
NORTHWEST ZONES...WHICH COULD ALSO INTERACT WITH SURFACE BOUNDARY
APPROACHING FROM THE SOUTH. SOME STORMS COULD BE STRONG AND HAVE
MENTIONED THIS POSSIBILITY. WILL WORD MAIN ACTIVITY INTO THE EVENING
AS EXPECT IT TO DIMINISH LATE. /10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 17, 6:30 AM CDT, 13 hours 2 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 17, 1:54 PM CDT, 5 hours 38 minutes before
FLZ002>006-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA
COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT
15 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE...
CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND
BELFOREST THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 2:01 PM CDT, 5 hours 31 minutes before
ALZ063-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE
THROUGH 230 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45
MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 2:58 PM CDT, 4 hours 34 minutes before
ALZ064-FLZ002-006-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES
UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL
BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.  PEA TO MARBLE SIZE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 4:03 PM CDT, 3 hours 29 minutes before
ALZ061-063-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 500 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM WEST OF SEMMES TO SARARLAND TO SOUTH OF MOBILE
REGIONAL AIRPORT...MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIG CREEK
LAKE...SNOW AND TANNER WILLIAMS ROADS...SEVEN HILLS...BIG
CREEK LAKE DAM AND TANNER WILLIAMS THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...PEA TO MARBLE SIZE HAIL AND
HEAVY RAIN .

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 6:05 PM CDT, 1 hour 27 minutes before
ALZ051-MSZ067-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI UNTIL 645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 4 MILES NORTH OF MT STERLING TO 3 MILES SOUTH OF
EUCUTTA...AND MOVING SOUTH...AND SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BUTLER...LAND...MT STERLING...HIWANNEE...NEEDHAM...WHISTLER AND
EVANSBORO THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...HEAVY RAIN...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 17, 6:20 PM CDT, 1 hour 12 minutes before
ALZ053-055-056-180000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT THU JUL 17 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH...MONROE AND
CLARKE COUNTIES UNTIL 700 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM JUST WEST OF ALLEN TO NEAR NICHBURG...AND MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...PERDUE HILL...
MEXIA...WALKER SPRINGS...REPTON...MANILLA...MANISTEE AND BARLOW BEND
THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:07 PM CDTSevere Thunderstorm WarningMOBClarke23 min
Jul 17, 8:05 PM CDTSevere Thunderstorm WarningMOBWashington40 min
Jul 18, 3:31 PM CDTSpecial Marine WarningMOB59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.